Tags

Type your tag names separated by a space and hit enter

Membranous dysmenorrhea: a complication of treatment for endometriosis.

Abstract

BACKGROUND

Progesterones are frequently used to treat endometriosis. Exaggerated response of the endometrium to high levels of progesterone can result in a decidualization reaction. Decidualization may cause an exacerbation of symptoms of dysmenorrhea associated with endometriosis.

CASE

A 16-year-old girl with uterine didelphys and obstructed hemivagina presented with irregular bleeding and severe abdominal cramping after resection of the vaginal septum. Persistent endometriosis treated with norethindrone acetate resulted in severe colicky abdominal pain and expulsion of a decidual cast.

CONCLUSION

Membranous dysmenorrhea can occur in response to excess progesterones. An understanding of the physiologic response of the endometrium to treatment will guide us to a high clinical suspicion of this rare entity when symptoms worsen in response to progesteronal treatment for endometriosis.

Links

  • Publisher Full Text
  • Authors+Show Affiliations

    Department of Obstetrics and Gynecology, Division of Pediatric and Adolescent Gynecology, Long Island Jewish Medical Center/Steven and Alexandra Cohen Children's Medical Center of New York, USA. happelba@lij.edu

    Source

    Obstetrics and gynecology 116 Suppl 2: 2010 Aug pg 488-90

    MeSH

    Adolescent
    Dysmenorrhea
    Endometrium
    Female
    Humans
    Norethindrone
    Norethindrone Acetate
    Progestins

    Pub Type(s)

    Case Reports
    Journal Article

    Language

    eng

    PubMed ID

    20664428

    Citation

    Appelbaum, Heather. "Membranous Dysmenorrhea: a Complication of Treatment for Endometriosis." Obstetrics and Gynecology, vol. 116 Suppl 2, 2010, pp. 488-90.
    Appelbaum H. Membranous dysmenorrhea: a complication of treatment for endometriosis. Obstet Gynecol. 2010;116 Suppl 2:488-90.
    Appelbaum, H. (2010). Membranous dysmenorrhea: a complication of treatment for endometriosis. Obstetrics and Gynecology, 116 Suppl 2, pp. 488-90. doi:10.1097/AOG.0b013e3181d4473c.
    Appelbaum H. Membranous Dysmenorrhea: a Complication of Treatment for Endometriosis. Obstet Gynecol. 2010;116 Suppl 2:488-90. PubMed PMID: 20664428.
    * Article titles in AMA citation format should be in sentence-case
    TY - JOUR T1 - Membranous dysmenorrhea: a complication of treatment for endometriosis. A1 - Appelbaum,Heather, PY - 2010/7/29/entrez PY - 2010/7/29/pubmed PY - 2010/8/25/medline SP - 488 EP - 90 JF - Obstetrics and gynecology JO - Obstet Gynecol VL - 116 Suppl 2 N2 - BACKGROUND: Progesterones are frequently used to treat endometriosis. Exaggerated response of the endometrium to high levels of progesterone can result in a decidualization reaction. Decidualization may cause an exacerbation of symptoms of dysmenorrhea associated with endometriosis. CASE: A 16-year-old girl with uterine didelphys and obstructed hemivagina presented with irregular bleeding and severe abdominal cramping after resection of the vaginal septum. Persistent endometriosis treated with norethindrone acetate resulted in severe colicky abdominal pain and expulsion of a decidual cast. CONCLUSION: Membranous dysmenorrhea can occur in response to excess progesterones. An understanding of the physiologic response of the endometrium to treatment will guide us to a high clinical suspicion of this rare entity when symptoms worsen in response to progesteronal treatment for endometriosis. SN - 1873-233X UR - https://www.unboundmedicine.com/medline/citation/20664428/Membranous_dysmenorrhea:_a_complication_of_treatment_for_endometriosis_ L2 - http://Insights.ovid.com/pubmed?pmid=20664428 DB - PRIME DP - Unbound Medicine ER -